Oregon, 2012High Wind in Oregon, March 12 to 13, 2012
March 12 to 13, 2012 · NWS BOI · 2 events in 2 counties and zones
A strong cold front moved across Southeast Oregon bringing high, damaging winds to the area in the late evening on the 12th and into the early morning on the 13th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Southeast Oregon bringing high, damaging winds to the area in the late evening on the 12th and into the early morning on the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 12, 7:52 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 12, 7:52 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
852 PM MDT MON MAR 12 2012
.DISCUSSION...DEEP SURFACE LOW ALONG THE BC COAST WILL CONTINUE TO
DRIVE A EAST-TO-SOUTH SURFACE WIND TONIGHT. THOUGH LITTLE CHANGE
IN THE SURFACE PRESSURE GRADIENT...DEVELOPMENT OF NIGHTTIME SURFACE
INVERSION IS CUTTING OFF CONNECTION TO THE STRONGER WINDS ALOFT.
THIS IS ALREADY EVIDENT WITH WEAKER WINDS AND GUSTS ACROSS SE
OREGON AND SW IDAHO. GUSTY WINDS RETURN TOMORROW /BEFORE SUNRISE
ACROSS SE OREGON/ WITH THE FRONTAL PASSAGE. SOUTHWEST FLOW STILL
PRODUCING LIGHT PRECIPITATION OVER THE EAST-CENTRAL OREGON AND SW
IDAHO MTNS THIS EVENING. PRECIPITATION MAY TRAIL OFF LATER TONIGHT
BUT WILL PICK UP AGAIN TOWARD SUNRISE TUESDAY MORNING AS THE FRONT
APPROACHES. FORECAST GRIDS FOR TONIGHT LOOK TO BE ON TRACK SO WILL
LET THEM RIDE. ALSO WILL LET THE WIND ADVISORY EXPIRE AS PLANNED.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE TONIGHT EXCEPT FOR
SCATTERED MVFR MOUNTAIN SNOW SHOWERS IN BAKER COUNTY OREGON AND WEST
CENTRAL IDAHO. ON TUESDAY PRECIPITATION WILL INCREASE IN COVERAGE AS
AREAS OF MVFR/LOCAL IFR RAIN/SNOW SHOWERS SPREAD ACROSS SOUTHEAST
OREGON AND WEST CENTRAL IDAHO BY 18Z...WITH SNOW LEVELS FROM 4K FEET
MSL AT KBNO AND KBKE TO 6K FEET MSL AT KTWF. SURFACE WINDS...
SOUTHEAST TO SOUTH 10-20 KTS TONIGHT THEN SOUTH TO WEST 15-30 KTS
TUESDAY. WINDS ALOFT...SOUTHWEST UP TO 45 KTS AT 10K FEET MSL.
&&
.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...TONIGHT AN APPROACHING
COLD FRONT WILL PRODUCE STRONG WINDS OVER SE OREGON AND MODERATE
WINDS OVER SOUTHWEST IDAHO. PRECIPITATION HAS BEEN MAINLY
OROGRAPHICALLY FORCED IN THE WEST CENTRAL/BOISE/BAKER COUNTY
MOUNTAINS AND THIS WILL CONTINUE UNTIL THE FRONTAL LIFT SHIFTS
INTO WESTERN HARNEY COUNTY AFTER MIDNIGHT OR EARLY TUESDAY
MORNING. THE FRONT ITSELF WILL BE ASSOCIATED WITH STRONG WINDS AS
WELL...CONTINUED OROGRAPHICALLY ENHANCED SHOWERS AND A CHANCE OF VALLEY
RAIN SHOWERS OVER SW IDAHO TUESDAY. GREATEST POPS ARE WITH THE
FRONT/TERRAIN OVER THE BOISE MOUNTAINS TO JORDAN VALLEY SOUTHWARD
TUESDAY NIGHT AND WEDNESDAY MORNING. LESS WIND BY LATE TUESDAY
NIGHT AND WEDNESDAY...CONTINUED SW FLOW AND UNSETTLED WEDNESDAY
AFTERNOON.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MOIST ACTIVE PATTERN
WILL BRING WIDESPREAD PRECIPITATION AND ABOVE NORMAL TEMPERATURES
INTO THE WEEKEND. THE BEST PRECIPITATION CHANCES WILL BE TUESDAY
NIGHT AND AGAIN THURSDAY NIGHT AND FRIDAY. SNOW LEVELS WILL BE
MAINLY ABOVE 5000 FEET TUESDAY NIGHT RISING TO OVER 7000 FEET
THURSDAY NIGHT. MOUNTAIN PEAKS SHOULD SEE SIGNIFICANT SNOW THURSDAY
NIGHT/FRIDAY HOWEVER...ELEVATIONS BELOW 7000 FEET WILL SEE ALL RAIN.
ON FRIDAY A COLD FRONT WILL CROSS OUR AREA FOLLOWED BY MUCH COOLER
WEATHER FOR THE WEEKEND AS A MAJOR UPPER LEVEL TROUGH DEEPENS OVER
THE WESTERN U.S. MAX TEMPERATURES SATURDAY AND SUNDAY WILL BE 5 TO
10 DEGREES BELOW NORMAL...WITH MINS RETURNING TO NEAR NORMAL FOR
FRIDAY NIGHT AND SATURDAY NIGHT. SHOWERS WILL BE SCATTERED...IN THE
FORM OF SNOW OVER THE MOUNTAINS AND A MIX OF SNOW AND RAIN IN THE
VALLEYS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...WIND ADVISORY UNTIL 10 PM MDT /9 PM PDT/ THIS EVENING ORZ061>063.
&&
WEATHER.GOV/BOISE
DISCUSSION...DG
AVIATION.....JT
PREV SHORT TERM...VM
PREV LONG TERM....BB/DD
Hazardous weather outlook, Mar 12, 1:40 PM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
240 PM MDT MON MAR 12 2012
ORZ061-062-132045-
HARNEY COUNTY-BAKER COUNTY-
140 PM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS WITH GUSTS TO 45 MPH AT TIMES ARE EXPECTED
THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH
ESTABLISHED COMMUNICATION CHANNELS.
IDZ015-029-ORZ063-132045-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-MALHEUR COUNTY-
240 PM MDT MON MAR 12 2012 /140 PM PDT MON MAR 12 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOCALLY VERY WINDY CONDITIONS OVER MALHEUR COUNTY THIS AFTERNOON
WILL REDEVELOP TUESDAY AFTERNOON THROUGH THE EVENING AND EXPAND TO
OVER THE SOUTHWEST HIGHLANDS AND OWYHEE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH
ESTABLISHED COMMUNICATION CHANNELS.
IDZ011>014-016-028-030-033-ORZ064-132045-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
LOWER TREASURE VALLEY OR-
240 PM MDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MODERATE SNOW IS
EXPECTED ABOVE 5000 FEET IN THE WEST CENTRAL AND BOISE MOUNTAINS
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH
ESTABLISHED COMMUNICATION CHANNELS.
High Wind, Baker
- When
- March 12, 10:00 PM MST to March 13, 5:00 AM MST
- Where
- Baker forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
A trained spotter 10 miles northwest of Baker City reported wind damage and power outages around Haines, Oregon.
High Wind, Harney
- When
- March 12, 10:00 PM PST to March 13, 5:00 AM PST
- Where
- Harney forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.064, -118.968 (the zone’s center; the record gives no point)
Little McCoy and P Hill RAWS reported 71 and 62 MPH winds gusts, respectively.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, March 12, 2012$85,000 · EF1 · 4 events
- Heavy Snow and High Wind in Montana, March 12 to 13, 2012$100,000 · 65 kt wind · 8 events
- High Wind in Oregon, March 12 to 13, 201273 kt wind · 4 events
- Heavy Snow in Washington, March 12 to 13, 20124 events
- Heavy Snow in Washington, March 12 to 13, 20123 events
- High Wind in California, March 12 to 13, 201262 kt wind · 3 events
- Hail in Wisconsin, March 12, 20121.75 in hail · 3 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Blizzard and High Wind in Alaska, March 12 to 13, 201263 kt wind · 2 events
- Damaging Winds in Louisiana, March 12, 2012$6,000 · 60 kt wind · 2 events
- High Surf in Oregon, March 12, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374121, 374122.